Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A characterization of nonchaotic continuous maps of the interval stable under small perturbations

Authors: D. Preiss and J. Smítal
Journal: Trans. Amer. Math. Soc. 313 (1989), 687-696
MSC: Primary 58F08; Secondary 26A18, 54H20, 58F10
MathSciNet review: 997677
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recent results of the second author show that every continuous map of the interval to itself either has every trajectory approximable by cycles (sometimes this is possible even in the case when the trajectory is not asymptotically periodic) or is $ \varepsilon $-chaotic for some $ \varepsilon > 0$. In certain cases, the first property is stable under small perturbations. This means that a perturbed map can be chaotic but the chaos must be small whenever the perturbation is small. In other words, there are nonchaotic maps without "chaos explosions". In the paper we give a characterization of these maps along with some consequences. Using the main result it is possible to prove that generically the nonchaotic maps are stable.

References [Enhancements On Off] (What's this?)

  • [1] M. Barge and J. Martin, Dense periodicity on the interval, Proc. Amer. Math. Soc. 94 (1985), 731-735. MR 792293 (87b:58068)
  • [2] L. Block, Simple periodic orbits of mappings of the interval, Trans. Amer. Math. Soc. 254 (1979), 391-398. MR 539925 (80m:58031)
  • [3] H. Chu and X. Jincheng, A counterexample in dynamical systems of the interval, Proc. Amer. Math. Soc. 97 (1986), 361-366. MR 835899 (87i:58140)
  • [4] P. Collet and J.-P. Eckmann, Iterated maps on the interval as dynamical systems, Birkhäuser, Boston, Mass., 1980. MR 2541754
  • [5] W. de Melo and S. van Strien, A structure theorem in one dimensional dynamics, Delft University of Technology, 1986, preprint.
  • [6] J. Harrison, Wandering intervals, Dynamical Systems and Turbulence, (Warwick, 1980), Lecture Notes in Math., vol. 898, Springer Verlag, Berlin, Heidelberg and New York, 1981, pp. 154-163. MR 654888 (83h:58059)
  • [7] K. Janková and J. Smítal, A characterization of chaos, Bull. Austral. Math. Soc. 34 (1986), 283-292. MR 854575 (87k:58178)
  • [8] T. Y. Li and J. A. Yorke, Period three implies chaos, Amer. Math. Monthly 82 (1975), 985-992. MR 0385028 (52:5898)
  • [9] M. Misiurewicz and J. Smítal, Smooth chaotic maps with zero topological entropy, Ergodic Theory Dynamical Systems 8 (1988), 421-424. MR 961740 (90a:58118)
  • [10] Z. Nitecki, Maps of the interval with closed periodic set, Proc. Amer. Math. Soc. 85 (1982), 451-456. MR 656122 (83k:58067)
  • [11] A. N. Šarkovskii, Nonwandering points and center of a continuous mapping of the line into itself, Dopovīdī Akad. Nauk Ukraïn RSR Ser. A (1964), no. 7, 865-868. (Ukrainian) MR 0165178 (29:2467)
  • [12] -, On cycles and the structure of continuous mappings, Ukrain. Mat. Zh. 17 (1965), 104-111. (Russian) MR 0186757 (32:4213)
  • [13] -, On a theorem of G. D. Birkhoff, Dopovīdī Akad. Nauk Ukraïn RSR Ser. A (1967), no. 5, 429-432. (Ukrainian) MR 0212781 (35:3646)
  • [14] J. Smítal, Chaotic functions with zero topological entropy, Trans. Amer. Math. Soc. 297 (1986), 269-282. MR 849479 (87m:58107)
  • [15] J. Smítal and K. Smítalová, Structural stability of nonchaotic difference equations, J. Math. Anal. Appl. 90 (1982), 1-11; Errata 101 (1984), p. 324. MR 680860 (84d:58046)
  • [16] M. B. Verejkina and A. N. Šarkovskii, Recurrence in one-dimensional dynamical systems, Approximative and Qualitative Methods of the Theory of Differential-Functional Equations, Inst. Math. Akad. Nauk USSR, Kiev, 1983, pp. 35-46. (Russian) MR 753681 (85m:58149)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F08, 26A18, 54H20, 58F10

Retrieve articles in all journals with MSC: 58F08, 26A18, 54H20, 58F10

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society